Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 189, NWS Wichita, KS

August 21, 1997Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 21, 1997, 10:16 PM CDT for Russell County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 1997, 10:16 PM CDT (03:16 UTC)
Expired
Aug 21, 1997, 11:20 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 9:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3676 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3676 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
4.0
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS1 KICT 220314 RRA
SVRICT
KSC167-220420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1016 PM CDT THU AUG 21 1997

* SEVERE THUNDERSTORM WARNING FOR
  RUSSELL COUNTY - CENTRAL KANSAS

* UNTIL 1120 PM CDT
 
* SOME TOWNS AFFECTED
    RUSSELL
    BUNKER HILL
    DORRANCE

* AT 1020 PM RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES
  NORTHEAST OF RUSSELL MOVING SOUTH AT 20 MPH. THIS WARNING EXTENDS
  THE PREVIOUS WARNING FOR RUSSELL COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO TWO INCHES IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:16 PM CDT, 7 hours earlier.

Area forecast discussion, Aug 21, 3:16 PM CDT, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT THU AUG 21 1997

SHORT TERM:
18Z SFC MAP INDICATES OUTFLOW BOUNDARY FROM CONVECTION EARLY TODAY
LYING NW-SE ACRS WC KS INTO SW PTN OF CWA. ADAP SHOWS EXCELLENT
MSTR CONVERGENCE ALONG THIS BOUNDARY AS 85H PROFILERS INDCIATE 15-20
KT SW 85H LOW LEVEL JET PUNCHING INTO THE BOUDNARY. AS A RESULT...
EXPECT STORMS TO FIRE ALONG THIS FEATURE AND TRACK SE.
MEANWHILE...WATER VAPOR SAT PIX SHOWS IMPRESSIVE DRYING PUSHING INTO
WRN NE WITH PROFILERS SHOWING MID LVL SHORTWAVE INTO WRN NEBRASKA.

MODELS IN FAIRLY GOOD AGREEMENT IN PUSHING THIS UPPER SYSTEM THROUGH
CENTRAL KS TONIGHT...WITH EXCELLENT UPPER DIFFLUENCE IN THE ERN 1/2
OF CWA. WITH LOW FLASH FLOOD VALUES WILL HAVE TO CLOSELY WATCH
POTENTIAL FOR HEAVY RAINS...BUT BEST THETA-E RIDGE AND DEEPEST
MOISTURE REMAIN JUST WEST OF THE CWA.  LIKED ETA/S QPF SOLUTION AND
IT/S STRONGER UPPER FEATURES.
HYSELL

LONG TERM:
FOLWD ETA SOLN ON PCPN TRENDS & FWC ON TEMPS. LWR ATMOS TO RMN QUITE
MOIST TMRW & TMRW NGT ACRS MUCH OF CWA AS SFC HI OVR ERN KS CONTS TO
DRFT E/SE TO AID IN GULF INJECTION AS CWA.HWVR WL KP CWA DRY FOR LTR
PDS AS AM MORE CONFIDENT ON ETA POSNG OF WK H7 S/W OVR N/NE TX & AS
SUCH XPCT TS TO FIRE S OF NEIGHBORHOOD I.E. SRN OK & E 1/2 TX. MSTR
GRAD INCR DNSTRS 3RD & 4TH PDS ACRS SC & C SXNS HWVR H7 WAA SHUD PUT
STGR LID ON CNVCTN SAT HENCE WL CONT DRY FCST ACRS THE BOARD. W/ ABV
MNTND HI CONTG ITS E/SE TREK S/SW FLO TO RTN ACRS MOST OF C & SC
SXNS & THRFR WL FOLW FWC SOLN BOTH MAXS & MINS.
ES

FCSTID = 04
ICT   66  84  65  89 /  50   0   0   0
HUT   66  84  65  89 /  50   0   0   0
EWK   65  84  65  89 /  50   0   0   0
EQA   65  84  65  89 /  50   0   0   0
WLD   65  84  65  89 /  50   0   0   0
RSL   64  84  64  89 /  50   0   0   0
GBD   64  84  64  89 /  50   0   0   0
SLN   65  84  64  89 /  50   0   0   0
MPR   64  84  64  89 /  50   0   0   0
CFV   60  83  63  86 /  30   0   0   0
CNU   61  83  63  86 /  30   0   0   0
K88   60  83  63  86 /  30   0   0   0

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:43 PM CDTSevere Thunderstorm WarningICTRussell37 min
Aug 21, 9:57 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln43 min
Aug 21, 10:37 PM CDTSevere Thunderstorm WarningICTEllsworth48 min
Aug 21, 11:11 PM CDTSevere Thunderstorm WarningICTRice64 min
Aug 21, 11:21 PM CDTSevere Thunderstorm WarningICTEllsworth34 min
Aug 21, 11:23 PM CDTSevere Thunderstorm WarningICTBarton62 min
Aug 22, 12:09 AM CDTSevere Thunderstorm WarningICTRice61 min
Aug 22, 12:17 AM CDTFlash Flood WarningICTRice3 hr
Aug 22, 12:24 AM CDTSevere Thunderstorm WarningICTBarton36 min
Aug 22, 12:25 AM CDTSevere Thunderstorm WarningICTReno60 min
Aug 22, 12:44 AM CDTSevere Thunderstorm WarningICTKingman61 min
Aug 22, 1:11 AM CDTSevere Thunderstorm WarningICTHarper64 min
Aug 22, 1:35 AM CDTSevere Thunderstorm WarningICTSumner60 min
Aug 22, 1:37 AM CDTSevere Thunderstorm WarningICTSedgwick58 min
Aug 22, 2:00 AM CDTSevere Thunderstorm WarningICTCowley65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.